Michigan, 2016

Winter Storm in Michigan, February 24 to 25, 2016

February 24 to 25, 2016 · NWS GRR · 14 events in 13 counties and zones

A major winter storm moved into Lower Michigan on February 24 producing heavy wet snow. This snow continued into the morning hours of February 25 before ending.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A major winter storm moved into Lower Michigan on February 24 producing heavy wet snow. This snow continued into the morning hours of February 25 before ending. Total accumulations for many locations ranged from 6 to 14. This caused some strain on trees with the wet snow weighing down branches, causing some scattered power outages across the region. Also, many schools and even state government offices were closed during this storm. Interstates were in better shape compared to some state highways and other secondary roads, which in many cases were snow packed and treacherous.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 24, 6:43 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 24, 6:43 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
643 AM EST WED FEB 24 2016

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 329 AM EST WED FEB 24 2016

LOWER MICHIGAN WILL BE IMPACTED BY A MAJOR WINTER STORM OVER THE
NEXT 36 HOURS...TODAY THROUGH THURSDAY EVENING.  MANY AREAS IN
SOUTHWEST MICHIGAN WILL SEE6 TO 10 INCHES OF SNOW...WITH A FEW
ISOLATED SPOTS SEEING UP TO A FOOT OF SNOW.  THIS WILL BE A HEAVY
WET SNOW THAT WILL CLING TO MOST SURFACES...INCLUDING TREE LIMBS.
WITH FREQUENT WIND GUSTS AROUND 35 MPH...AND OCCASIONALLY AS HIGH AS
45 MPH...SOME TREE LIMBS WILL BREAK.  THIS MAY CAUSE SCATTERED POWER
OUTAGES THAT MAY LAST INTO FRIDAY.

AFTER A QUIETER PERIOD STARTING THURSDAY NIGHT...WE WILL SEE ANOTHER
STORM APPROACH THE AREA ON SUNDAY AND LASTING INTO MONDAY.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 329 AM EST WED FEB 24 2016

WITH THE MODELS CONTINUING TO TREND COLDER...THE AXIS OF HEAVY SNOW
HAS SHIFTED SLIGHTLY NW.  IT APPEARS NOW THAT THIS AXIS SHOULD BE
FROM ROUGHLY KALAMAZOO TO IONIA TO ALMA.  6 TO 12 INCHES CAN BE
EXPECTED IN THIS AXIS.  ALSO SINCE THE HEAVIER SNOW IS A BIT FARTHER
NW...WE WILL ADD MUSKEGON UP TO LAKE COUNTIES INTO THE WARNING.

GULF LOW PRESSURE WAS ADVANCING NNE...OVER WRN TN/KY EARLY THIS
MORNING.  THE SURFACE LOW SHOULD TRACK TOWARD SANDUSKY OHIO BY THIS
EVENING.  SW MI WILL BE UNDER THE TROWAL OF THE SYSTEM FOR AN
EXTENDED PERIOD WITH STRONG ISENTROPIC LIFT ARRIVING THIS AFTERNOON
AND LINGERING THROUGHOUT TONIGHT...BEFORE GRADUALLY DIMINISHING ON
THURSDAY.

EXPECT A BURST OF HEAVY SNOW AFTER 18Z TODAY AS THE PEAK OF THIS
LIFT GOES OVER THE HEART OF THE CWA.  THOSE THAT NEED TO BE OUT AND
ABOUT...INCLUDING SCHOOL BUSES NEED TO BE AWARE OF THIS...AS A TOUGH
COMMUTE FOR STUDENTS MAY BE REALIZED WITH VERY LOW VISIBILITIES BY
MID AFTERNOON.

EVEN THOUGH TEMPS MAY BE IN THE MID 30S...WITH THE EXPECTED
INTENSITY OF THE SNOW WE WILL RAPIDLY BEGIN TO ACCUMULATE SNOW. MANY
AREAS WITHIN THE ABOVE MENTIONED AXIS SHOULD SEE 4 TO 7 INCHES BY
00Z...WITH SNOWFALL RATES EXCEEDING AN INCH PER HOUR AT TIMES.

THE BULK OF THE CWA WILL SEE STEADY SNOW TONIGHT...WITH AN
ADDITIONAL 3 TO 5 INCHES COMMONPLACE.  THE TROWAL SHOULD PIVOT BACK
WEST A BIT OVER THE NE CWA...SO I INCREASED SNOW AMOUNTS FOR TONIGHT
THERE. THIS AREA COULD ALSO SEE SOME ENHANCEMENT OFF OF LAKE HURON.

THE SNOW CONTINUES INTO THURSDAY...BUT WITH DIMINISHING LIFT MOST
AREAS WILL ONLY SEE AN ADDITIONAL INCH OR LESS.

HOWEVER DESPITE THE IMPRESSIVE SNOW TOTALS...THE MOST IMPACTFUL
ASPECT OF THE STORM COULD BE THE WINDS.  WE WILL HAVE A PROLONG
PERIOD WHERE WINDS WILL GUST TO 35 MPH TODAY AND TONIGHT...THEN THE
HIGHEST WINDS ARE EXPECTED THURSDAY MORNING WHERE SOME GUSTS COULD
HIT 45 MPH.  WITH HEAVY WET SNOW ON MOST SURFACES...TREE LIMBS WILL
LIKELY COME DOWN.  THIS WILL LIKELY CAUSE SCATTERED POWER OUTAGES.
IF POWER ISSUES BECOME WIDESPREAD ENOUGH...IMPACTS FROM THIS STORM
MAY LINGER INTO FRIDAY AS THE AREA GRADUALLY RECOVERS.

SOME LIGHT LAKE EFFECT SNOW IS EXPECTED INTO THURSDAY NIGHT AND
FRIDAY WITH H8 TEMPS DIPPING TO AROUND -14C.  WITH RELATIVELY LOW
INVERSION HEIGHTS MOST AREAS WILL SEE LESS THAN AN INCH OF SNOW.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 329 AM EST WED FEB 24 2016

THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE POTENTIAL FOR
HEAVIER PRECIPITATION SUNDAY INTO SUNDAY NIGHT.

THE NEXT LOW PRESSURE SYSTEM TRACKS INTO THE GREAT LAKES REGION
SUNDAY INTO SUNDAY NIGHT.  WARM AIR ADVECTION OUT AHEAD OF THIS
SYSTEM WILL SUPPORT MAINLY RAIN ON SUNDAY FOR SOUTHWEST LOWER MI.
TEMPERATURES AT 850 MB RISE TO OVER 6 DEG C WITH DEEP SOUTHWEST
FLOW.  AS THE WINDS SHIFT TO THE NORTHWEST SUNDAY NIGHT AND COLD AIR
ADVECTION STRENGTHENS...A TRANSITION TO SNOW IS EXPECTED.   HOW MUCH
PRECIPITATION FALLS IS NOT CERTAIN.  THE GFS SUPPORTS THIS SYSTEM
TAPPING THE GULF AND RESULTS IN A PERIOD OF HEAVY PRECIPITATION. THE
HIGH RES EURO HAS MUCH LESS IN THE WAY OF PRECIPITATION. EITHER WAY
IMPACTS FROM ANY WINTER PRECIPITATION LOOK LIMITED AT THIS POINT AS
THE TEMPERATURES LOOK TOO WARM FOR THAT TO HAPPEN. GIVEN THE TIMING
AND THERMAL PROFILES...THE HEAVIEST PRECIPITATION WOULD END UP AS
RAIN. WILL NEED TO MONITOR THE NORTHERN COUNTIES CLOSELY GIVEN THEIR
PROXIMITY TO THE COLDER AIR. AN EARLIER TRANSITION TO SNOW MAY
SUPPORT SOME ACCUMULATIONS SUNDAY NIGHT. WILL FEATURE MORE IN THE
WAY OF RAIN SUNDAY INTO SUNDAY EVENING.

RATHER BIG DIFFERENCES IN THE MODELS AFTER SUNDAY NIGHT.  THE GFS IS
TRACKING DOWN ANOTHER FAST MOVING WAVE OF LOW PRESSURE FOR MONDAY.
WITH A COLDER PROFILE...THAT WOULD SUPPORT A PERIOD OF SNOW.  THE
HIGH RES EURO IS SLOWER WITH THIS FEATURE AND SENDS MUCH OF THE
ENERGY FURTHER SOUTH AND WEST...WINDING UP A BIGGER SYSTEM THAT
TRACKS THROUGH THE GULF REGION...WITH LESS IN THE WAY OF SNOW FOR
THIS REGION.  WILL KEEP A SMALL CHANCE FOR SNOW GOING HERE IN
SOUTHWEST LOWER MI FOR EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 633 AM EST WED FEB 24 2016

IMPACTS ARE EXPECTED FOR THE TAF SITES TODAY DUE TO FALLING
SNOW...WIND ALONG WITH SOME FREEZING RAIN AND SLEET.

PRECIPITATION WILL OVERSPREAD THE TAF SITES FROM THE SOUTH THIS
MORNING. THE LEADING EDGE LOOKS LIKE IT HAS SOME SLEET WITH
FREEZING RAIN NOT TO FAR TO THE SOUTH. THE AIRMASS IN SOUTHWEST
MICHIGAN IS COLDER THAN DOWN IN INDIANA. WE ARE THINKING THAT IT
WILL BE MAINLY A SNOW EVENT FOR THE TAF SITES...BUT THE ONSET
COULD FEATURE A MIX FOR KJXN...KBTL AND KAZO THIS MORNING. THE
AMDAR SOUNDING FOR KGRR THIS AM LOOKS LIKE MAINLY SNOW...ALTHOUGH
A BRIEF PERIOD OF A MIX IS POSSIBLE FOR KLAN.

THE WIND WILL PICK UP AS WELL AS THE STORM NEARS. ALL TAF SITES
MAY SEE GUSTS OVER 30 KNOTS FROM THE NORTHEAST.

THIS SYSTEM WILL BE LONG DURATION...SO EVEN AT 12Z THU...SNOW
SHOULD STILL BE AROUND.

&&

.MARINE...
ISSUED AT 329 AM EST WED FEB 24 2016

GALE WARNING WILL GO INTO AFFECT THIS AFTERNOON AS NORTHERLY WINDS
RAMP UP. THE SABLE POINTS REGION COULD APPROACH STORM FORCE WINDS
TONIGHT...BUT FOR THE TIME BEING WILL CARRY 45 KNOT GALES THERE.

&&

.HYDROLOGY...
ISSUED AT 905 AM EST TUE FEB 23 2016

DUE TO SNOWMELT THE PAST SEVERAL DAYS AND POSSIBLY LINGERING
RIVER ICE... THE MUSKEGON... WHITE... AND PERE MARQUETTE RIVERS
ARE RUNNING HIGHER THAN NORMAL BUT ARE BELOW BANKFULL. PERE
MARQUETTE RIVER IS THE ONLY ONE STILL TRENDING UPWARD BUT FLOODING
IS NOT EXPECTED AT THIS TIME. WITH WAVES OF COLDER TEMPERATURES
OVER THE NEXT WEEK... RIVER ICE COULD REDEVELOP ON MOST RIVERS
ONCE AGAIN... BUT THE THREAT FOR SIGNIFICANT ICE JAM FLOODING THIS
LATE IN THE SEASON APPEARS LOW.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 PM EST
     THURSDAY FOR MIZ040-045-046-051-052-056>059-064>067-071>074.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 4 PM EST
     THURSDAY FOR MIZ037-043.

     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 4 PM EST
     THURSDAY FOR MIZ038-039-044-050.

LM...GALE WARNING FROM 3 PM THIS AFTERNOON TO 10 PM EST THURSDAY FOR
     LMZ844>849.

&&

SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...MJS
AVIATION...MJS
HYDROLOGY...CAS
MARINE...JK
Hazardous weather outlook, Feb 24, 5:19 AM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
519 AM EST WED FEB 24 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-251030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
519 AM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A HEAVY WET CLINGING SNOWFALL IS FORECASTED FOR THE REGION
STARTING THIS MORNING AND CONTINUING THROUGH TONIGHT. IN ADDITION
GUSTY WINDS OVER 30 MPH WILL SUPPORT POWER OUTAGES. AMOUNTS OVER 6
INCHES ARE FORECASTED FOR MOST OF THE REGION WITH LOCALLY OVER A
FOOT POSSIBLE. AT ITS PEAK THIS AFTERNOON...SNOWFALL RATES COULD
TOP AN INCH PER HOUR. A PERIOD OF FREEZING RAIN IS POSSIBLE THIS
MORNING MAINLY SOUTHEAST OF A BATTLE CREEK TO LANSING LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SNOW AND GUSTY WINDS WILL WIND DOWN THURSDAY. IMPACTS WILL
PERSIST THROUGH THE DAY.

SOME TRAVEL IMPACTS ARE POSSIBLE SUNDAY NIGHT OR MONDAY DUE TO
POSSIBLE SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-251030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
519 AM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS WILL LEAD TO HAZARDOUS BOATING CONDITIONS. HEAVY
SNOW WILL CAUSE LOW VISIBILITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT WILL CONTINUE
THURSDAY WITH GALE FORCE WINDS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Mecosta

When
February 24, 10:00 AM EST to February 25, 12:00 PM EST
Where
Mecosta forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Eight inches of snow was reported in Barryton. 7.3 inches was reported in Sylvester.

Winter Storm, Ionia

When
February 24, 10:00 AM EST to February 25, 12:00 PM EST
Where
Ionia forecast zone
Reported by
Trained Spotter
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Over 9 inches of snow was reported near Forest Hill.

Winter Storm, Montcalm

When
February 24, 10:00 AM EST to February 25, 12:00 PM EST
Where
Montcalm forecast zone
Reported by
Trained Spotter
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Eleven inches of snow fell in Greenville and Langston. 9 inches was reported in Stanton.

Winter Storm, Gratiot

When
February 24, 10:00 AM EST to February 25, 12:00 PM EST
Where
Gratiot forecast zone
Reported by
Trained Spotter
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Fourteen inches of snow fell in Riverdale. Ten inches fell in Alma.

Winter Storm, Kent

When
February 24, 10:00 AM EST to February 25, 12:00 PM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

A foot of snow was reported in Comstock Park. There were numerous reports of ten to eleven inches of snow across southern Kent county.

Winter Storm, Ionia

When
February 24, 10:00 AM EST to February 25, 12:00 PM EST
Where
Ionia forecast zone
Reported by
Trained Spotter
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

A trained observer reported 11 inches of snow in Saranac.

Winter Storm, Allegan

When
February 24, 10:00 AM EST to February 25, 12:00 PM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Nearly ten inches of snow was reported in Dorr and Hopkins.

Winter Storm, Barry

When
February 24, 10:00 AM EST to February 25, 12:00 PM EST
Where
Barry forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

A foot of snow fell in Hastings. The heavy wet snow resulted in scattered power outages.

Winter Storm, Eaton

When
February 24, 10:00 AM EST to February 25, 12:00 PM EST
Where
Eaton forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

A foot of snow fell in Grand Ledge. The heavy wet snow resulted in scattered power outages.

Winter Storm, Ingham

When
February 24, 10:00 AM EST to February 25, 12:00 PM EST
Where
Ingham forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

Over a foot of snow fell in Dansville. 10 inches fell in Okemos. The heavy wet snow resulted in scattered power outages.

Winter Storm, Van Buren

When
February 24, 10:00 AM EST to February 25, 12:00 PM EST
Where
Van Buren forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Nearly ten inches of snow was reported in Mattawan. The heavy wet snow resulted in scattered power outages.

Winter Storm, Kalamazoo

When
February 24, 10:00 AM EST to February 25, 12:00 PM EST
Where
Kalamazoo forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Over 9 inches of snow was reported in Alamo. The heavy wet snow resulted in scattered power outages.

Winter Storm, Calhoun

When
February 24, 10:00 AM EST to February 25, 12:00 PM EST
Where
Calhoun forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Eleven inches of snow was reported in Albion. The heavy wet snow resulted in scattered power outages.

Winter Storm, Jackson

When
February 24, 10:00 AM EST to February 25, 12:00 PM EST
Where
Jackson forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

Eleven inches of snow was reported in Jackson and a foot of snow fell in Rives Junction. The heavy wet snow resulted in scattered power outages.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618784, 618785, 618786, 618787, 618788, 618789, 618790, 618791, 618792, 618793, 618794, 618795, 618796, 618797.